Malaria Drug For Canadian Troops Called Dangerous

CBC  |  Posted: 04/11/2012 7:05 pm Updated: 04/15/2012 1:25 pm


An anti-malarial drug that has been withdrawn from routine use by the U.S. military because of concerns about potentially dangerous side-effects continues to be prescribed to Canadian troops serving in malaria-prone regions.


The drug, called mefloquine or Lariam, has been associated with psychiatric and physical side-effects that prompted the U.S. military to withdraw it from general use in 2009, but the Canadian Forces continue to prescribe it to soldiers.


Side-effects can range from anxiety, vivid nightmares and depression, to hallucinations and psychotic episodes, and the drug has also been blamed for suicides and long-term health problems.


Retired corporal Donald Hookey of Conception Bay South, N.L., has been home for six years from Afghanistan, but he remains haunted by his experience there.


"I don't think that I can honestly say that I've felt normal since I've been back."


Until recently, Hookey blamed his rage and nightmares on post-traumatic stress disorder, but now he wonders if the anti-malarial drug mefloquine given to him by the army continues to exert long-lasting effects.


"It really freaks me out … what I've been reading on the side-effects for the drugs."


Mefloquine was developed by U.S. army researchers during the Vietnam War, but concerns about its side-effects eventually prompted a warning in a 2009 memo from the assistant secretary of defence: "Mefloquine may cause psychiatric symptoms … ranging from anxiety, paranoia and depression to hallucinations and psychotic behaviour … long after mefloquine has been stopped."


Hoffman-Laroche manufactured mefloquine under the trade name Lariam, while a generic version called Apo-Mefloquine is produced in Canada by Apotex.


Risk of permanent effects cited


U.S. army doctor Maj. Remington Nevin, who first gained experience with mefloquine during his deployment in Afghanistan in 2007, says that "there are a certain group of users in whom … these symptoms, the anxiety, the difficulty sleeping, the mood changes, these could be an indication, an early warning sign of a developing, more serious brain condition… a toxicity caused by rising levels of the drug.


"The worst-case scenario is that a soldier that suffers toxicity from mefloquine is left with permanent brain-stem injury."


Personality changes in returning soldiers have been noted by their close family members.


"It's been very easy to attribute this personality change to some experience during deployment, perhaps some combat experience," says Nevin, "but when we see this in individuals that deployed but never had any traumatic exposures and who had an otherwise unremarkable time overseas, I think it becomes increasingly clear that it was the drug that's responsible for these effects."


The U.S. Centres for Disease Control recommended this year in its Yellow Book travel advisory that mefloquine not be considered the drug of choice for military deployments, given that "neuropsychiatric side-effects may confound the diagnosis and management of post-traumatic stress disorder and traumatic brain injury."


Alternative treatments include doxycycline and atovaquone-proguanil (Malarone), which Nevin says are effective and more predictable.


The possibility that mefloquine may have been prescribed to U.S. Staff Sgt. Robert Bales, who has been charged with 17 counts of murder in the death of Afghan civilians, has been raised by retired army psychiatrist Elspeth Cameron Ritchie. The U.S. Defence Department has refused to confirm or deny that Bales took mefloquine, citing medical privacy.


'Get ready to go loopy'


Kevin Berry of Vancouver served in Afghanistan in 2003 as a 19-year-old infantryman. Mefloquine was administered once a week and "they made it abundantly clear we would be charged if we weren't taking it."


The side-effects were well-known, he says.


"My section commander had been in Somalia and Rwanda. He said, 'Get ready to go loopy, boys!'


"You wake up shaking, sweating, terrified, you know: what's going on? Am I going crazy? But you look around and — oh, everyone's doing it."


Berry says he quit taking the pills, without telling his superiors, and the side-effects stopped.


Hookey says he wishes he had done the same. "I know guys who didn't take the drugs because they said, 'Screw that, man. I don't know what's in it.' Maybe I should have been one of those guys, huh?"


The Canadian Forces base their use of mefloquine on recommendations of the Public Health Agency of Canada, which says the drug is "generally well tolerated" and that severe reactions such as seizures are rare (reported from one in 6,000 to one in 13,000 users). Long-term neuropsychological effects and reports of suicide ideation or suicide have not be confirmed, the agency says.


But the military’s continuing use of mefloquine "is definitely deviating from the evolving standard of care, or the evolving standard of practices of Western militaries," Nevin says.


"This will be a cost borne not by the militaries but by the various Veterans Affairs Departments," he says.


The Canadian military declined to comment to CBC News about its use of mefloquine.


FOLLOW CANADA

Filed by Christian Cotroneo  |